Facebook Pixel
EmpowHER Guest

Heavy withdrawal bleeding?

By Anonymous September 25, 2015 - 7:34am
Rate This

So I came off the pill last Friday and didn't really start bleeding until about Monday. Me and my boyfriend had unprotected sex Saturday and Monday (before the bleeding really started) and a couple hours after we had sex on Monday, the bleeding started and was really heavy and I've been bleeding heavily ever since. I have breast tenderness and getting really bad headaches as well. Can someone please explain to me why this is all happening because I'm at a loss.

Add a Comment1 Comments


Hello Anonymous,

Welcome to EmpowHER and thank you for reaching out to our community for an explanation.
Honestly, I think you should consult your gynecologist.

When you say that you came off the pill last Friday, do you mean you finished taking the active pills in the pack and started the week of inactive pills?

Or did you stop taking the pills all together? If so, how far along were you in the pack?

Has this ever happened before? Before starting oral contraceptives, did you have any menstrual cycle issues, such as irregularity or heavy bleeding?

Menorrhagia is the medical term for menstrual periods with abnormally heavy or prolonged bleeding. Although heavy menstrual bleeding is a common concern among premenopausal women, most women don't experience blood loss severe enough to be defined as menorrhagia.

Two causes that I can think of are a hormone imbalance or dysfunction of your ovaries, based solely on stopping the active pills early.

In a normal menstrual cycle, a balance between the hormones estrogen and progesterone regulates the buildup of the lining of the uterus or the endometrium, which is shed during menstruation. If a hormone imbalance occurs, the endometrium develops in excess and eventually sheds by way of heavy menstrual bleeding.

If your ovaries don't release an egg during a menstrual cycle, your body doesn't produce the hormone progesterone, as it would during a normal menstrual cycle. This leads to hormone imbalance and may result in menorrhagia.

Anonymous, please keep us updated once you have spoken with your doctor.


September 25, 2015 - 8:13am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Menstrual Cycle

Get Email Updates

Related Checklists

Menstrual Cycle Guide

HERWriter Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!